• Bernoulli
  • Volume 25, Number 4A (2019), 2649-2695.

Uniform sampling in a structured branching population

Aline Marguet

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We are interested in the dynamic of a structured branching population where the trait of each individual moves according to a Markov process. The rate of division of each individual is a function of its trait and when a branching event occurs, the trait of the descendants at birth depends on the trait of the mother and on the number of descendants. In this article, we explicitly describe the penalized Markov process, named auxiliary process, corresponding to the dynamic of the trait of a “typical” individual by giving its associated infinitesimal generator. We prove a Many-to-One formula and a Many-to-One formula for forks. Furthermore, we prove that this auxiliary process characterizes exactly the process of the trait of a uniformly sampled individual in a large population approximation. We detail three examples of growth-fragmentation models: the linear growth model, the exponential growth model and the parasite infection model.

Article information

Bernoulli, Volume 25, Number 4A (2019), 2649-2695.

Received: September 2016
Revised: July 2018
First available in Project Euclid: 13 September 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

branching Markov processes Many-to-One formulas size-biased reproduction law


Marguet, Aline. Uniform sampling in a structured branching population. Bernoulli 25 (2019), no. 4A, 2649--2695. doi:10.3150/18-BEJ1066.

Export citation


  • [1] Athreya, K.B. (2000). Change of measures for Markov chains and the $L\log L$ theorem for branching processes. Bernoulli 6 323–338.
  • [2] Athreya, K.B. (2012). Coalescence in critical and subcritical Galton–Watson branching processes. J. Appl. Probab. 49 627–638.
  • [3] Athreya, K.B., Athreya, S.R. and Iyer, S.K. (2011). Supercritical age-dependent branching Markov processes and their scaling limits. Bernoulli 17 138–154.
  • [4] Bansaye, V. (2018). Ancestral lineages and limit theorems for branching Markov chains in varying environment. J. Theoret. Probab. To appear.
  • [5] Bansaye, V., Delmas, J.-F., Marsalle, L. and Tran, V.C. (2011). Limit theorems for Markov processes indexed by continuous time Galton–Watson trees. Ann. Appl. Probab. 21 2263–2314.
  • [6] Bansaye, V. and Méléard, S. (2015). Stochastic Models for Structured Populations: Scaling Limits and Long Time Behavior. Mathematical Biosciences Institute Lecture Series. Stochastics in Biological Systems 1. Cham: Springer; MBI Mathematical Biosciences Institute, Ohio State Univ., Columbus, OH.
  • [7] Bansaye, V. and Tran, V.C. (2011). Branching Feller diffusion for cell division with parasite infection. ALEA Lat. Am. J. Probab. Math. Stat. 8 95–127.
  • [8] Bellman, R. and Harris, T. (1952). On age-dependent binary branching processes. Ann. of Math. (2) 55 280–295.
  • [9] Biggins, J.D. (1977). Martingale convergence in the branching random walk. J. Appl. Probab. 14 25–37.
  • [10] Biggins, J.D. and Kyprianou, A.E. (2004). Measure change in multitype branching. Adv. in Appl. Probab. 36 544–581.
  • [11] Billingsley, P. (1999). Convergence of Probability Measures, 2nd ed. Wiley Series in Probability and Statistics: Probability and Statistics. New York: Wiley. A Wiley-Interscience Publication.
  • [12] Campillo, F., Champagnat, N. and Fritsch, C. (2016). Links between deterministic and stochastic approaches for invasion in growth–fragmentation–death models. J. Math. Biol. 73 1781–1821.
  • [13] Chauvin, B. and Rouault, A. (1988). KPP equation and supercritical branching Brownian motion in the subcritical speed area. Application to spatial trees. Probab. Theory Related Fields 80 299–314.
  • [14] Chauvin, B., Rouault, A. and Wakolbinger, A. (1991). Growing conditioned trees. Stochastic Process. Appl. 39 117–130.
  • [15] Cloez, B. (2017). Limit theorems for some branching measure-valued processes. Adv. in Appl. Probab. 49 549–580.
  • [16] Cooper, S. (2006). Distinguishing between linear and exponential cell growth during the division cycle: Single-cell studies, cell-culture studies, and the object of cell-cycle research. Theor. Biol. Med. Model. 3 10.
  • [17] Del Moral, P. (2004). Feynman–Kac Formulae: Genealogical and Interacting Particle Systems with Applications. Probability and Its Applications (New York). New York: Springer.
  • [18] Doumic, M., Hoffmann, M., Krell, N. and Robert, L. (2015). Statistical estimation of a growth–fragmentation model observed on a genealogical tree. Bernoulli 21 1760–1799.
  • [19] Doumic-Jauffret, M., Maia, P. and Zubelli, J. (2010). On the calibration of a size-structured population model from experimental data. Acta Biotheor. 58 405–413.
  • [20] Durrett, R. (1978/79). The genealogy of critical branching processes. Stochastic Process. Appl. 8 101–116.
  • [21] Ethier, S.N. and Kurtz, T.G. (1986). Markov Processes: Characterization and Convergence. Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics. New York: Wiley.
  • [22] Fournier, N. and Méléard, S. (2004). A microscopic probabilistic description of a locally regulated population and macroscopic approximations. Ann. Appl. Probab. 14 1880–1919.
  • [23] Georgii, H.-O. and Baake, E. (2003). Supercritical multitype branching processes: The ancestral types of typical individuals. Adv. in Appl. Probab. 35 1090–1110.
  • [24] Guyon, J. (2007). Limit theorems for bifurcating Markov chains. Application to the detection of cellular aging. Ann. Appl. Probab. 17 1538–1569.
  • [25] Hardy, R. and Harris, S.C. (2009). A spine approach to branching diffusions with applications to $L^{p}$-convergence of martingales. In Séminaire de Probabilités XLII. Lecture Notes in Math. 1979 281–330. Berlin: Springer.
  • [26] Harris, S., Johnston, S. and Roberts, M. (2017). The coalescent structure of continuous-time Galton–Watson trees. Preprint. Available at arXiv:1707.07993.
  • [27] Harris, S.C. and Roberts, M.I. (2017). The many-to-few lemma and multiple spines. Ann. Inst. Henri Poincaré Probab. Stat. 53 226–242.
  • [28] Harris, S.C. and Williams, D. (1996). Large deviations and martingales for a typed branching diffusion. I. Astérisque 236 133–154. Hommage à P. A. Meyer et J. Neveu.
  • [29] Harris, T.E. (2002). The Theory of Branching Processes. Dover Phoenix Editions. Mineola, NY: Dover. Corrected reprint of the 1963 original [Springer, Berlin; MR0163361 (29 #664)].
  • [30] Hoang, V.H. (2017). Estimating the division kernel of a size-structured population. ESAIM Probab. Stat. 21 275–302.
  • [31] Hoffmann, M. and Olivier, A. (2016). Nonparametric estimation of the division rate of an age dependent branching process. Stochastic Process. Appl. 126 1433–1471.
  • [32] Hong, J.-I. (2011). Coalescence in Bellman–Harris and Multi-Type Branching Processes. Ann Arbor, MI: ProQuest LLC. Thesis (Ph.D.) – Iowa State Univ.
  • [33] Kallenberg, O. (1977). Stability of critical cluster fields. Math. Nachr. 77 7–43.
  • [34] Kimmel, M. (1997). Quasistationarity in a branching model of division-within-division. In Classical and Modern Branching Processes (Minneapolis, MN, 1994). IMA Vol. Math. Appl. 84 157–164. New York: Springer.
  • [35] Kingman, J.F.C. (1975). The first birth problem for an age-dependent branching process. Ann. Probab. 3 790–801.
  • [36] Kunita, H. (1997). Stochastic Flows and Stochastic Differential Equations. Cambridge Studies in Advanced Mathematics 24. Cambridge: Cambridge Univ. Press. Reprint of the 1990 original.
  • [37] Kurtz, T., Lyons, R., Pemantle, R. and Peres, Y. (1997). A conceptual proof of the Kesten–Stigum theorem for multi-type branching processes. In Classical and Modern Branching Processes (Minneapolis, MN, 1994). IMA Vol. Math. Appl. 84 181–185. New York: Springer.
  • [38] Lambert, A. and Popovic, L. (2013). The coalescent point process of branching trees. Ann. Appl. Probab. 23 99–144.
  • [39] Leibler, S. and Kussell, E. (2010). Individual histories and selection in heterogeneous populations. Proc. Natl. Acad. Sci. USA 107 13183–13188.
  • [40] Lyons, R., Pemantle, R. and Peres, Y. (1995). Conceptual proofs of $L\log L$ criteria for mean behavior of branching processes. Ann. Probab. 23 1125–1138.
  • [41] Marguet, A. (2017). A law of large numbers for branching markov processes by the ergodicity of ancestral lineages. Preprint. Available at arXiv:1707.07993.
  • [42] Mischler, S. and Scher, J. (2016). Spectral analysis of semigroups and growth–fragmentation equations. Ann. Inst. H. Poincaré Anal. Non Linéaire 33 849–898.
  • [43] Nerman, O. and Jagers, P. (1984). The stable double infinite pedigree process of supercritical branching populations. Z. Wahrsch. Verw. Gebiete 65 445–460.
  • [44] O’Connell, N. (1995). The genealogy of branching processes and the age of our most recent common ancestor. Adv. in Appl. Probab. 27 418–442.
  • [45] Ozbudak, E.M., Thattai, M., Lim, H.N., Shraiman, B.I. and Van Oudenaarden, A. (2004). Multistability in the lactose utilization network of Escherichia coli. Nature 427 737–740.
  • [46] Tran, V.C. (2006). Stochastic particle models for problems of adaptive evolution and for the approximations of statistical solutions. Thesis, Univ. de Nanterre – Paris X.
  • [47] Williams, D. (1991). Probability with Martingales. Cambridge Mathematical Textbooks. Cambridge: Cambridge Univ. Press.
  • [48] Zubkov, A.M. (1975). Limit distributions of the distance to the nearest common ancestor. Teor. Veroyatn. Primen. 20 614–623.